North Dakota, 2016

Hail in North Dakota, August 15, 2016

August 15, 2016 · NWS BIS · 4 events in 3 counties and zones

Thunderstorms developed over northwest and central North Dakota as a weak surface trough moved through the area. Some thunderstorms produced sub-severe hail, while another produced a well developed funnel cloud over Bottineau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over northwest and central North Dakota as a weak surface trough moved through the area. Some thunderstorms produced sub-severe hail, while another produced a well developed funnel cloud over Bottineau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 1:53 PM CST, 36 minutes earlier.

Area forecast discussion, Aug 15, 1:53 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
253 PM CDT MON AUG 15 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 252 PM CDT Mon Aug 15 2016

The threat for thunderstorms will highlight portions of the short
term period this afternoon and tonight.

BUFKIT soundings show sufficient cape but limited sheer for deep and
sustained convection this afternoon. A weak trough of low pressure
moving through northwest North Dakota is expected to be the focus
for thunderstorms...of which some will have some small hail and
gusty winds and one or two may grow to severe limits late this
afternoon and evening across central North Dakota.

Tonight the CAM (convective allowing) models such as teh HRRR track
this convection east as a line of storms into the james river
valley and diminishing them after midnight.

By Tuesday more stable air behind the trough as well as a building
short wave ridge aloft will suppress convection and bring mainly
sunny skies and warm temperatures into the 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 252 PM CDT Mon Aug 15 2016

A somewhat progressive h500 flow continues in the extended with
tuesday night and wednesday in weakly anticyclonic flow
aloft over the northern plains keeping the forecast dry but warm.

Thursday and Friday will be more active as an h500 low becomes
positioned from hudson Bay to Montana bringing shortwave energy
through the region. By then a surface cold front will become the
focus for thunderstorms as it moves from western into central North
Dakota by Thursday afternoon. By then BUFKIT NAM/GFS soundings show
sufficient cape and shear for strong and deep convection resulting
in possibly severe thunderstorms thursday afternoon and evening.

The cold front will then usher in much cooler and dryer air with
highs friday through sunday expected to be in the 60s north to the
70s south. The chance for precipitation will be low during this
period as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 252 PM CDT Mon Aug 15 2016

A vcts has been carried at the KMOT/KDIK/KBIS/KJMS terminals this
afternoon into early tonight. However the vcts at KJMS is delayed
from until 03z through 08z Tuesday. Expect vfr cigs/vsbys this taf
period. Winds shifting to the northwest and under 10kt at all
terminals.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...KS
Hazardous weather outlook, Aug 15, 2:01 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CDT MON AUG 15 2016

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-162015-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
301 PM CDT MON AUG 15 2016 /201 PM MDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT
WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040-041-043-044-162015-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
301 PM CDT MON AUG 15 2016 /201 PM MDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Aug 15, 1:54 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
254 PM CDT MON AUG 15 2016

NDZ017-152030-
MCKENZIE-
254 PM CDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCKENZIE COUNTY
UNTIL 330 PM CDT...

AT 254 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
ARNEGARD...OR 11 MILES NORTHWEST OF WATFORD CITY...MOVING EAST AT 30
MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WATFORD CITY...ARNEGARD AND RAWSON.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4783 10362 4801 10354 4795 10317 4770 10332
TIME...MOT...LOC 1954Z 287DEG 24KT 4790 10349

SIMOSKO

The radar

The Minot AFB radar (KMBX), 65 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Ward

When
August 15, 2:29 PM CST to 2:32 PM CST
Where
Ward County, 0.83 mi SSW of Berthold
Measured
0.75 in hail
Reported by
Public
Coordinates
48.310, -101.740

Hail, Ward

When
August 15, 3:00 PM CST to 3:10 PM CST
Where
Ward County, 2.49 mi SE of Makoti
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.940, -101.770

Hail, Mercer

When
August 15, 4:55 PM CST to 5:00 PM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
0.75 in hail
Reported by
Public
Coordinates
47.290, -101.620

Funnel Cloud, Bottineau

When
August 15, 4:55 PM CST to 4:59 PM CST
Where
Bottineau County, 8 mi N of Bottineau
Reported by
Public
Coordinates
48.946, -100.430

An elongated funnel cloud developed north of the city of Bottineau.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655677, 655678, 655679, 655680.